[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.81.119. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 2, 1932

TOXIC CIRRHOSIS OF THE LIVER DUE TO CINCHOPHEN COMPOUNDS: REPORT OF THREE FATAL CASES

Author Affiliations

Dayton, Ohio

From the Medical Service, St. Elizabeth Hospital.

JAMA. 1932;99(1):21-24. doi:10.1001/jama.1932.27410530001007
Abstract

Since the introduction of cinchophen (phenyl-quinoline-carboxylic acid) in 1908 by Nicolaier and Dohrn,1 its use has become widespread as an analgesic, particularly in arthritis. The fact that it may be purchased without a physician's prescription and is usually the chief constituent of many so-called rheumatism cures has added to its increasing use.

That the drug or its preparations may cause toxic symptoms was observed by von Muller,2 Herrick3 and Phillips.4 In 1922, Schroeder5 first drew attention to the toxic properties of the drug variously known as phenylcinchoninic acid, cinchophen, quinophan, atophan, agotan and phenoquin. He reported seventeen cases, chiefly of mild poisoning, consisting of headache, gastro-intestinal disturbances, and transient jaundice. Following Langdon-Brown's6 communication in 1926, a dozen fatalities were reported by Evans,7 Glover,8 Willcox9 and Wells.10

In 1925, Cabot11 reported the first death, from acute yellow atrophy of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×